Our forum is under maintenance at the moment which means we can't reply to any posts or comments. We'll be back up online soon - in the meantime if you have a general Play Safe question please email us [email protected] or, if you have a sexual health question, you can ask Nurse Nettie completely confidentially here https://playsafe.health.nsw.gov.au/ask-nurse-nettie

Anxiety and sex

jackhjackh Posts: 108 Regular
edited May 2017 in Sex & Relationships
hi
im new to this site 
recently I got diagnosed with Generalized anxiety disorder and I was given some meds. 
My only concern is since starting this medication I find I can't really have sex with my girlfriend. I'm 23. 
I can't really get turned on enough to get hard and then sustain an erection, but if I do I can't cum. I can't really jerk off either which is pretty shit too cause I used to do that pretty frequently so......
is this just a side effect and will it go away!? What can I do in the mean time? it sucks

Comments

  • NickiPowerNickiPower Posts: 423 Rock Star
    Hi @jackh and welcome to Play Safe! 

    To get the best answer for your question, I'm going to tag our resident expert, @Nurse_Nettie
  • jackhjackh Posts: 108 Regular
    start of jan was when I started to taking it so been 2-2.5 months. 
    i lost my little brother almost 2 years ago so i definitely struggle a lot still i will check out ReachOut 

    my gf and i have spoken a little bit about but yeah there is definitely more than just penetration that we can do @ElleBelle thanks for your response.
    also I did already put in question for nurse nettie but i forgot to check my email inbox so didn't see that they replied before I posted on here 
  • CuriosityCuriosity Posts: 197 Mod Squad
    @jackh thanks for joining us and kudos to you for speaking up too, it can be quite difficult. I have had struggled with the low libido at times due to using the implanon as my form of contraception. When my partner and I did engage in sexual activity, my body did not respond the regular way. Speaking with my partner made it easier to not feel anxious or like I was letting him down, he has been very understanding and we adjust what we do engage in
  • Nurse_NettieNurse_Nettie Posts: 319 Mod Squad
    edited March 2017
    Thanks for tagging me @NickiPower & @ElleBelle, @jackh medications for depression & anxiety do commonly have these sexual side effects. I agree, it's worth talking to your doctor about it. There may be other options worth trying. It's also possible that what you're on now is the best choice for managing the anxiety -- at least for the short term. I really agree with @ElleBelle that it's important not to judge the quality of sex & intimacy only by your ability to sustain an erection. All people with penises will experience difficulty with erection in their lives & experimenting with other ways to get & give pleasure will serve you well :) 
  • CloakOfAshCloakOfAsh Posts: 319 Rock Star
    @jackh hey mate, that's a really tough situation! I have been on meds that have had similar effect - it was really disheartening but It started to subside after a while and I talked to my doctor and gf about it and we worked a few things out that worked. It's all about adjusting and it can be super tough but you'll get there!
  • MsBlueStreakMsBlueStreak Posts: 475 Rock Star
    Hey @jackh, just wanted to check in with you to see how things are going. Have the meds settled in? Are things getting somewhat back to normal for you?
  • jackhjackh Posts: 108 Regular
    @MsBlueStreak yeah I'm getting used to the medication and stuff now it's getting better 
  • MsBlueStreakMsBlueStreak Posts: 475 Rock Star
    edited June 2017
    @jackh that's great t hear. I hope that your girlfriend was understanding and helped you through.

    If you have anymore questions, we're here to help.
  • KitKit Posts: 403 Rock Star
    Out of curiosity (and you don't have to answer if you don't want although this is a safe place), how long was it would you say before the effects subsided? @CloakOfAsh @jackh
    And do you have any tips for anyone that might be facing something similar?
  • CloakOfAshCloakOfAsh Posts: 319 Rock Star
    @Kit I think it took about 3-6 months for me. It's hard to tell though if it's the mental or the physical thats giving you issues. Even when the meds aren't harming your 'performance' for lack of a better word often the mental worry of it harms you. Best to just own and understand it's natural, normal and will go away with time. An honest and open conversation can save a million headaches!
  • jackhjackh Posts: 108 Regular
    Hmm @Kit it's been a few months, I started off with the meds early in the year so yeah probably the same amount of time as @CloakOfAsh when I spoke to my GP about it he said that these side effects stick around for a little bit then your body gets used to having the medication in your system, we're mostly back to normal in that area for now, still have times where it just doesn't happen but that's life. 
    With the anxiety in everyday life I'm still trying to deal with that, the medication has helped somewhat, I cant expect it to just go away but it has lessened it which is allowing me to work through it without me being overwhelmed by anxiety
  • KitKit Posts: 403 Rock Star
    @CloakofAsh @jackh Thank you both for sharing your experiences. I really appreciate your open and relaxed approach – it's good to know things don't have to be 'perfect'.
  • jackhjackh Posts: 108 Regular
    This is causing problems again, definitely not fun 
  • CloakOfAshCloakOfAsh Posts: 319 Rock Star
    @jackh that sucks mate!! Definitely feel your pain! I've had a rough couple of months and it just decimates the great stuff like sex huh? I just try and be as normal, open and honest with my partner and spend that time doing other sensual things that might not involve full penetration. Massages, kissing etc can be just as intimate if not more than sex. Good luck!
  • jackhjackh Posts: 108 Regular
    It's doing my head in 
  • Aunt_FloAunt_Flo Posts: 491 Mod Squad
    @jackh sorry to hear you're feeling this way. Sex drives are usually the first thing to go when your mood is off - medication or no. If it's been a few months of adjusting to the new medication and you're finding the symptoms are still bothering you, it might be best to discuss them with your GP.

    One type of anti-depressant completely diminished my boyfriend's sex drive - another one reduced sensitivity, but not enough to affect him too much. It might be a matter of finding what medication works best for you.

    I'm with @CloakOfAsh as well - focusing on intimacy and sensual things, like kissing, talking, rubbing etc. might help you and your girlfriend feel relaxed and pleasured without sex. Sometimes, when getting 'off' is the main objection, it can make things more difficult. 
  • jackhjackh Posts: 108 Regular
    It doesn't help that uni exams are making my anxiety got from already sky high to absolutely out of this world @Aunt_Flo

    I'm annoyed because things seem to go well and now things are back off again, it's frustrating for the both of us. It seemed like the symptoms I had in the beginning went away now they are back, making things quite hard (well, not really, ha!) 
    I'll have a speak with my girlfriend and we'll try changing things up a bit 
  • Aunt_FloAunt_Flo Posts: 491 Mod Squad
    That's no doubt making things more difficult for you. Hopefully you can reassess how you're feeling after exams. Good luck for them! 

    It's great you're able to talk to her about it. 
  • jackhjackh Posts: 108 Regular
    Thanks @Aunt_Flo then I am done forever!! 
  • Aunt_FloAunt_Flo Posts: 491 Mod Squad
    Woohoo! How exciting 
  • MsBlueStreakMsBlueStreak Posts: 475 Rock Star
    @jackh don't forget to mention the symptoms to your doctors too... they need to know and may have suggestions for how to relieve them.  

    Also, I know from the anxiety at uni exam time. I was notoriously struck down with anxiety when exam pressure kicked in, and it made my dyslexia so awful that I had to switch to doing my exams with the paper upside down (It was a suggestion made by an optometrist to help with the reading difficulties, and anxiety meant I literally couldn't read when it was the right way up).

    I have no suggestions for how to relieve your anxiety, because mine was only relieved by fighting with exam monitors who accused me of cheating when the exam papers were upside down. (not the best time or way to fix things)
  • jackhjackh Posts: 108 Regular
    My doctor wants to switch me to different meds so we'll see what happens it's all trial and error stuff really 
  • KitKit Posts: 403 Rock Star
    Hope the switch goes well and hope you're smashing your exams!! B)
  • jackhjackh Posts: 108 Regular
    Thanks @Kit will be changing the meds after exams, when they are finally over! 
  • CloakOfAshCloakOfAsh Posts: 319 Rock Star
    @jackh currently going through a switch over myself! Hope it works out for you!
  • jackhjackh Posts: 108 Regular
    Thanks you to our @CloakOfAsh
  • teatea Posts: 267 Mod Squad
    @jackh I really like how much you communicate with your partner. It's really good to build a strong relationship, it's inspiring honestly. Did you end up changing meds? I hope you're managing your symptoms better. I have GAD too so I can understand how frustrating it can be when it interferes with sex. 
Sign In or Register to comment.